Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 852, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2017, 3:39 PM CDT for Wichita County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2017, 3:39 PM CDT (20:39 UTC)
- Expired
- Sep 19, 2017, 4:08 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, TX
The radar
The Altus AFB radar (KFDR), 49 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:48 PM CDT, 51 minutes earlier.
Area forecast discussion, Sep 19, 2:48 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Norman OK 248 PM CDT Tue Sep 19 2017 .DISCUSSION... Near term focus is on convective potential across far southwest Oklahoma and western north Texas. Latest visible satellite shows some enhancement in the vicinity of Wichita Falls over the last hour, and some more substantial echos within the last few minutes. Although deep layer shear is fairly weak for organized storms, strong diabatic heating and a moist boundary layer with fairly steep mid level lapse rates are contributing to at least moderate instability. With such a well mixed boundary layer, isolated at least brief strong to severe wind gusts will be the primary concern. Convection should wane later this evening but it's not out of the question that isolated redevelopment may occur later tonight across south-central Oklahoma as warm advection strengthens. Convergence along a weak surface boundary tomorrow could be sufficient for isolated thunderstorm development late in the day as we destabilize once again. However the capping inversion appears more substantial than today, owing to subsidence/mid-level height rises seen in the models. This should limit convective development. We've confined probabilities to the far northeast and to the south-central portion of the area. SREF members all have varying degrees of CIN, but the general consensus is less CIN and a better chance of convective initiation over south-central Oklahoma. This may need to be refined in the overnight forecast. Thursday holds some potential for isolated convective development in western Oklahoma given a subtle shortwave trough and continued moist unstable air mass. We'll re-evaluate this further tonight and tomorrow and may need to re-introduce low probabilities then. Above normal temperatures will continue until deep western trough approaches and clouds/rain chances increase. Sunday through Monday look like potentially the wettest periods as one shortwave trough rotates around deeper closed low. Medium range guidance varies somewhat on character of longwave early next week so it is unclear at the moment how long the more significant rain chances may linger. Fire weather is another concern over the next few days, particularly this afternoon, Thursday and Friday afternoons, as RH falls across western Oklahoma coinciding with enhanced southerly winds. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 74 93 75 / 10 10 10 10 Hobart OK 94 72 96 73 / 20 20 10 10 Wichita Falls TX 97 74 98 76 / 20 30 10 20 Gage OK 97 66 88 65 / 10 0 0 10 Ponca City OK 94 76 94 75 / 20 10 10 20 Durant OK 93 74 94 75 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/12
Hazardous weather outlook, Sep 19, 11:46 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1146 AM CDT Tue Sep 19 2017 OKZ004>048-050>052-TXZ083>090-201700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1146 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will be possible late this afternoon and evening across western north texas and southwest Oklahoma. A few strong to severe storms will be possible with hail up to the size of half dollars and 60 to 70 mph wind gusts. Brief heavy rainfall and frequent cloud to ground lightning will also accompany any of the storms. .Fire Weather... Near critical fire weather conditions will be possible across portions of western and northwestern Oklahoma this afternoon due to hot temperatures, strong, gusty south winds, and low relative humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... An approaching storm system will bring increasing chances of thunderstorms Sunday and Monday. .Fire Weather... Elevated fire weather conditions will remain possible across portions of Oklahoma and north Texas Wednesday through Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. 30
In the hours before
Special weather statement, Sep 19, 2:56 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
256 PM CDT TUE SEP 19 2017
TXZ086-192030-
Wichita TX-
256 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Wichita County Until 330
PM CDT...
AT 254 PM CDT, a strong thunderstorm was located 4 miles west of Iowa
Park, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB,
Pleasant Valley and Cashion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3395 9888 3413 9873 3413 9868 3416 9864
3415 9858 3408 9852 3406 9849 3407 9847
3405 9842 3384 9873
TIME...MOT...LOC 1954Z 221DEG 19KT 3395 9875
03Special weather statement, Sep 19, 3:22 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
322 PM CDT TUE SEP 19 2017
OKZ037-038-044-192100-
Tillman OK-Cotton OK-Comanche OK-
322 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
northwestern Cotton and southwestern Comanche Counties Until 400 PM
CDT...
AT 321 PM CDT, a strong thunderstorm was located near Grandfield,
moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Grandfield, Chattanooga, Devol, Faxon, Loveland and Cookietown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3423 9888 3451 9866 3430 9830 3416 9863
3417 9865 3413 9869 3414 9871
TIME...MOT...LOC 2021Z 227DEG 22KT 3422 9874
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:47 AM CDT | Special Weather Statement | OUN | Garfield | 28 min |
| Sep 19, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 42 min |
| Sep 19, 4:33 AM CDT | Special Weather Statement | OUN | Grant | 27 min |
| Sep 19, 5:01 AM CDT | Special Weather Statement | OUN | Grant | 29 min |
| Sep 19, 5:05 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 24 min |
| Sep 19, 5:34 AM CDT | Special Weather Statement | OUN | Kay | 26 min |
| Sep 19, 6:00 AM CDT | Special Weather Statement | OUN | Kay | 30 min |
| Sep 19, 6:41 AM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Sep 19, 3:22 PM CDT | Special Weather Statement | OUN | Cotton | 38 min |
| Sep 19, 3:29 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Sep 19, 4:16 PM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| Sep 19, 4:47 PM CDT | Special Weather Statement | OUN | Cotton | 28 min |
| Sep 19, 5:08 PM CDT | Special Weather Statement | OUN | Tillman | 37 min |
| Sep 19, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 51 min |
| Sep 19, 2:56 PM CDT | Special Weather Statement | OUN | Wichita | 34 min |
| Sep 19, 3:02 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 43 min |
| Sep 19, 4:01 PM CDT | Special Weather Statement | OUN | Wichita | 29 min |
| Sep 19, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 50 min |
| Sep 19, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay, Wichita | 47 min |
| Sep 19, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 44 min |
| Sep 19, 5:20 PM CDT | Areal Flood Advisory | OUN | Archer, Wichita | 3 hr |
| Sep 19, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 25 min |
| Sep 19, 6:05 PM CDT | Special Weather Statement | OUN | Clay | 25 min |
| Sep 19, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 25 min |
| Sep 19, 6:33 PM CDT | Special Weather Statement | OUN | Clay | 27 min |
| Sep 19, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.